Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 135, NWS La Crosse, WI

July 26, 1997Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 1997, 12:38 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1997, 12:38 PM CDT (17:38 UTC)
Expired
Jul 26, 1997, 1:45 PM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 11:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2842 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 261740 RRA
SVRLSE
IAC067-131-261845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1238 PM CDT SAT JUL 26 1997

* SEVERE THUNDERSTORM WARNING FOR
    MITCHELL COUNTY - NORTHEASTERN IOWA
    NORTHERN FLOYD COUNTY - NORTHEASTERN IOWA

* UNTIL 145 PM CDT
 
* SOME LOCATIONS AFFECTED
    MITCHELL
    ORCHARD
    RUDD
    FLOYD

* AT 1235 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE T:HUNDERSTORM 10 MILES NORTHEAST OF MASON CITY...NEAR
  PLYMOUTH. THE STORM WAS MOVING EAST AT 25 MPH.

* THE STORM WILL BE NEAR ORCHARD BY 100 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 AM CDT, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 26, 3:10 AM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SAT JUL 26 1997

FORECAST CONCERNS TODAY...NORTHWARD EXTENT OF HEAT ADVISORY...CHANCES
OF THUNDERSTORMS LATER THIS AFTERNOON.

WIDESPREAD VISIBILITIES OF 1 TO 3 MILES...WITH AREAS BELOW 1 MILE IN
FOG ACROSS THE FORECAST AREA EARLY THIS MORNING.  A DAMP MUGGY NIGHT
WITH DEWPOINTS IN THE MID TO UPPER 70S AND LIGHT WINDS.  A SMALL
CONVECTIVE COMPLEX CONTINUES TO PUSH EAST/SOUTHEAST THRU SOUTHWEST
MN...GENERALLY WEAKENING AS IT RUNS INTO STRONGER CAPPING.

WITH NGM-FWC FORECAST HIGHS IN THE LOW TO MID 90S ACROSS THE SOUTH END
OF THE FORECAST AREA...COMBINED WITH 75-80 DEWPOINTS...HEAT INDEX
VALUES SHOULD CLIMB INTO THE 105-110 RANGE.  IF SKIES LEAN MORE TOWARD
MOSTLY SUNNY TODAY...AIDING WARMER TEMPERATURES AND MORE EVAPO-
TRANSPIRATION FROM THE WELL WATERED VEGETATION ACROSS THE REGION...THE
HEAT ADVISORY WILL LIKELY NEED TO BE EXPANDED NORTHWARD...UP THE MS
RIVER VALLEY AROUND KLSE.

EXTENT OF MID LEVEL CAPPING IS THE NEXT CONCERN FOR TODAYS FORECAST.
850 AND 700 MB TEMPERATURES QUITE WARM THIS MORNING...AS INDICATED BY
WEAKENING CONVECTION WEST OF THE FORECAST AREA.  00Z MODELS TEND TO
WEAKEN THE CAP TODAY...BUT CANT FIND MUCH REASON FOR IT. IF ANYTHING...
MID LEVEL TEMPERATURES SHOULD WARM IN THE WEST-SOUTWEST FLOW ALOFT.

SURFACE RUC DATA INDICATES A WEAK CONVERGENCE BOUNDARY FROM NEAR
KDBQ-KALO-KFSD.  00Z MODELS INDICATING SEVERAL SMALL SHORTWAVES TO PUSH
ACROSS THIS BOUNDARY TODAY AND TONIGHT IN THE BROAD SOUTHWEST FLOW.
IF CAP PROVES TO BE WEAKER...CONVECTION EXPECTED TO FIRE JUST NORTH OF
THIS BOUNDARY IN THE BEST SURFACE-850 MB CONVERGENCE...THEN PUSH EAST.
HEAVY RAINS WILL AGAIN BE LIKELY...WITH PRECIPIATBLE WATERS IN THE 1.5
TO 2 INCH RANGE AND TRAINING OF STORMS POSSIBLE.

WARMER NGM-FWC WAS BETTER FRIDAY AND PREFERRED TODAY.  GIVEN THE
AIRMASS OVER THE REGION...CHANCE POPS LOOK TO BE IN THE BALLPARK...
ESPECIALLY FOR AREAS WEST OF THE MS RIVER CLOSER TO SOME LOW LEVEL
CONVERGENCE.

COORD WITH KMKE.

RRS

In the hours before

Special weather statement, Jul 26, 10:35 AM CDT, 2 hours 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-262100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 AM CDT SAT JUL 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN
THIS AFTERNOON AND TONIGHT...

DAMAGING WINDS AND LARGE WILL BE POSSIBLE WITH STORMS THIS AFTERNOON AND
TONIGHT. TORRENTIAL RAINS ARE ALSO EXPECTED WITH SOME OF THE STORMS.
HEAVY RAIN FALLING ON ALREADY SATURATED GROUND...MAY CAUSE FLASH
FLOODING OVER PARTS OF THE AREA.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE
UPPER MIDWEST TODAY. A NEARLY STATIONARY FRONTAL BOUNDARY LAYS ALONG
THE IOWA AND MINNESOTA BORDER AND EXTENDS INTO CENTRAL WISCONSIN.
THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST MINNESOTA AND NORTHEAST IOWA
ARE EXPECTED TO INCREASE IN INTENSITY AND MOVE TO THE EAST DURING THE
AFTERNOON.

THE NEED FOR SPOTTER GROUP ACTIVATION IS LIKELY THIS AFTERNOON INTO
TONIGHT. GROUPS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA MAY BE NEED
SHORTLY AFTER MIDDAY. WITH THE POSSIBILITY OF MORE HEAVY RAINS...
COOPERATIVE RAINFALL AND RIVER OBSERVERS MIGHT BE NEEDED AS WELL.

NELSON
Special weather statement, Jul 26, 10:36 AM CDT, 2 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-262100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1035 AM CDT SAT JUL 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN
THIS AFTERNOON AND TONIGHT...

DAMAGING WINDS AND LARGE WILL BE POSSIBLE WITH STORMS THIS AFTERNOON AND
TONIGHT. TORRENTIAL RAINS ARE ALSO EXPECTED WITH SOME OF THE STORMS.
HEAVY RAIN FALLING ON ALREADY SATURATED GROUND...MAY CAUSE FLASH
FLOODING OVER PARTS OF THE AREA.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE
UPPER MIDWEST TODAY. A NEARLY STATIONARY FRONTAL BOUNDARY LAYS ALONG
THE IOWA AND MINNESOTA BORDER AND EXTENDS INTO CENTRAL WISCONSIN.
THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST MINNESOTA AND NORTHEAST IOWA
ARE EXPECTED TO INCREASE IN INTENSITY AND MOVE TO THE EAST DURING THE
AFTERNOON.

THE NEED FOR SPOTTER GROUP ACTIVATION IS LIKELY THIS AFTERNOON INTO
TONIGHT. GROUPS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA MAY BE NEED
SHORTLY AFTER MIDDAY. WITH THE POSSIBILITY OF MORE HEAVY RAINS...
COOPERATIVE RAINFALL AND| RIVER OBSERVERS MIGHT BE NEEDED AS WELL.

NELSON

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.